DOI 10.1016/j.jsxm.2020.05.019
Are We Overstating the Risk of Priapism With Oral Phosphodiesterase Type 5 Inhibitors?
Аннотация
BACKGROUND
Priapism is an adverse drug reaction (ADR) associated with phosphodiesterase type 5 inhibitors (PDE5is) in the treatment of erectile dysfunction.
AIM: The purpose of this study was to identify the true data about PDE5i-associated priapism to properly counsel patients.
METHODS
We queried the U.S. Food and Drug Administration (FDA) Adverse Reporting System Public Dashboard to identify cases of drug-induced priapism among medications commonly associated with priapism. Next, a systematic review and analysis of publications describing cases of drug-induced priapism were carried out.
OUTCOMES: The main outome of this study is incidence of PDE5i-induced priapism.
RESULTS
We found 411 cases of drug-induced priapism secondary to Viagra, Cialis, or Levitra reported to the Food and Drug Administration since 1998. Compared with PDE5is, drug-induced priapism was 2.6 (n = 1,065) and 2.0 times (n = 817) more commonly reported for second-generation antipsychotics and the antidepressant/sleep aid trazodone, respectively. A total of 240 manuscripts describing cases of drug-induced priapism in patients with non-sickle cell disease were identified. PDE5i-induced priapism accounted for only 2.9% (n = 7) of drug-induced priapism cases. Second-generation antipsychotics (33.8%), a group of "other" medications (11.3%), and alpha-adrenergic antagonists (8.8%) accounted for the greatest percentage of published drug-induced priapism cases.
CLINICAL IMPLICATIONS: Extensive counseling about priapism as an ADR for PDE5i for the routine treatment of erectile dysfunction is likely unnecessary.
STRENGTHS & LIMITATIONS: The study used national-level data to identify drug-induced priapism cases. Reported and published cases of drug-induced priapism may reflect more severe and atypical cases of this ADR, which may have underestimated our results.
CONCLUSION
PDE5i-induced priapism is a rare event. Drug-induced priapism should be attributed to a wider spectrum of medications that can cause this condition. Rezaee ME, Gross MS. Are We Overstating the Risk of Priapism With Oral Phosphodiesterase Type 5 Inhibitors? J Sex Med 2020;17:1579-1582.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.